Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 80, NWS Dodge City, KS

May 22, 1995Finney County, Lane County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 22, 1995, 2:10 PM CDT for Finney County, Lane County, Kansas. It was in force for 30 min.

The area

The counties it named.

The facts

Issued
May 22, 1995, 2:10 PM CDT (19:10 UTC)
Expired
May 22, 1995, 2:40 PM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Finney County, KS, Lane County, KS

The radar

The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1995-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1995-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 221913 COR
SVRDDC
KSC055-101-135-222000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING             ...CORRECTED TO ADD FINNEY
NATIONAL WEATHER SERVICE DODGE CITY KS             COUNTY...
210 PM CDT MON MAY 22 1995

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  300 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN WEST CENTRAL KANSAS

   ...EASTERN LANE COUNTY...EASTERN FINNEY...WESTERN NESS COUNTY

AT 207 PM...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS 20 MILES
SOUTHWEST OF NESS CITY...14 MILES SOUTHEAST OF DIGHTON AND 4 MILES NORTH
KALVESTA. THE STORMS WERE MOVING NORTH AT 25 MPH AND WILL BE IN THE
ALAMOTA AND BEELER AREAS BY 215 PM. LARGE HAIL...HIGH WIND AND
TORRENTIAL RAINFALL ARE LIKELY.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM DANGEROUS WEATHER
IN A STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.


HUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 11:22 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 22, 11:22 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1120 AM CDT MON MAY 22 1995

QSTN TDY IS TIMING TSTMS FOR THIS AFTN. MSWIS AND PRFLRS 5M(A,V) HV STG
VORT OVR NM WHICH SHD SWING INTO SW KS BY LATE AFTN JUST IN TIME TO MEET
GREATEST INSTBLTY WITH CAPES ARND 3000 AND LI`S -6 TO -8. S/W SHD ALSO
ALTER SHR PROFILE ENUF TO INCRG SRH INTO THE 200`S. BASED ON THIS...WD
XPCT A LATE AFTN WATCH SOMEWHERE IN THE RGN AND WL THUS UP POPS A BIT
AND WORD FOR LATE AFTN DVLPMT. NO DOUBT OF PCPN TNGT SO WENT CATEGORICAL.
IN FACT...AS FNT COMES IN FM N TO MEET THE JUICE AND VORT MAX FROM THE
SOUTHWEST...XPCT TRAIN ECHOING ALG THE FN FM ARND MEADE NE SO WL GO
FFW THAT AREA FOR TNGT...FFW IN NRN ZN*S WITH THE FNT FOR THIS AFTN.
TONIGHTS LOWS LOOK TOO COOL BASED ON AMNT OF MSTR IN AIR SO BUMPED UP.
REST OF FCST OKAY ATTM.

JOHNSON

In the hours before

Special weather statement, May 22, 11:14 AM CDT, 2 hours 56 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-230000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1113 AM CDT MON MAY 22 1995

SYNOPSIS: A LOW PESSURE SYSTEM OVER SOUTHEAST COLORADO WILL MOVE SLOWLY
EAST INTO WEST KANSAS TODAY AND WILL MEET UP WITH AN UPPER ATMOSPHERE
DISTURBANCE MOVING NORTHEAST OUT OF NEW MEXICO. THIS SYSTEM WILL CAUSE
WIDESPREAD SHWERS AND THUNDERSTORMS STARTING LATE THIS AFTERNOON IN THE
TEXAS PANHANDLE AND SPREADING NORTHEAST INTO KANSAS. SOME OF THESE
STORMS ARE LIKELY TO PRODUCE TORRENTIAL RAINS AND POSSIBLY SOME HAIL
AND DAMAGING STRAIGHT LINE WINDS. INSTABILITY IN THE REGION REMAINS
VERY HIGH BUT WIND PROFILES ARE NOT CONDUCIVE TO TORNADO DEVELOPMENT.
THE AREA EAST OF A SCOTT CITY...GARDEN CITY AND LIBERAL LINE WILL SEE
THE HEAVIEST RAINS THROUGH THE NIGHT AND FLASH FLOODING AS A STRONG
POSSIBLITY IN THIS AREA.

SPOTTERS AND LAW ENFORCEMENT OFFICIALS WILL BE NEEDED LATE THIS
AFTERNOON INTO TONIGHT IN MOST AREAS.
JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:10 PM CDTSevere Thunderstorm WarningDDCNess50 min
May 22, 2:58 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness47 min
May 22, 3:02 PM CDTSevere Thunderstorm WarningDDCKiowa28 min
May 22, 3:18 PM CDTSevere Thunderstorm WarningDDCPratt42 min
May 22, 3:24 PM CDTSevere Thunderstorm WarningDDCTrego51 min
May 22, 3:39 PM CDTTornado WarningDDCPratt51 min
May 22, 3:45 PM CDTTornado WarningDDCTrego45 min
May 22, 3:46 PM CDTTornado WarningDDCHodgeman44 min
May 22, 4:04 PM CDTTornado WarningDDCPawnee41 min
May 22, 4:41 PM CDTTornado WarningDDCEllis49 min
May 22, 4:58 PM CDTTornado WarningDDCPawnee33 min
May 22, 5:18 PM CDTSevere Thunderstorm WarningDDCEdwards42 min
May 22, 5:23 PM CDTTornado WarningDDCStevens52 min
May 22, 5:30 PM CDTSevere Thunderstorm WarningDDCEllis45 min
May 22, 5:47 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford43 min
May 22, 5:55 PM CDTTornado WarningDDCEdwards35 min
May 22, 6:16 PM CDTTornado WarningDDCStevens29 min
May 22, 6:21 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell54 min
May 22, 6:34 PM CDTSevere Thunderstorm WarningDDCEdwards19 min
May 22, 6:34 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford26 min
May 22, 6:49 PM CDTTornado WarningDDCSeward, Stevens41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.